Side Effects of Meds

Nurses General Nursing

Published

ever since I got Epocrates on my ipod, my friend has been asking me to check the side effects of all the medications she gets put on. my friend is on Trimethoprim/Sulfamethoxazole for a staph infection, and has been feeling generally bad for the last few days. I just spent 10 minutes typing out all the side effects, common and severe, via text message, and now she's paranoid her liver and kidneys will fail and her skin will fall off. she calmed down after a minute or so but definitely freaked there for a bit.

people have a right to know what their medication could do, but how do you go about answering questions like this (particularly with patients, not just random friends) without freaking people out? I'm thinking she might could blame her diarrhea on her medication, but toxic epidermal necrolysis doesn't seem like something she should be worrying about...should I have just not sent her the list, or what?

Wise Woman RN

289 Posts

If it were me, I would refer her to her PCP... jmho

Specializes in Peds Hem, Onc, Med/Surg.

When it comes to friends............go to your PCP.

When it comes to patients............. talk with your doc. I can only give you information I can not tell you if its a side effect of your meds or not. Then I usually say I know it might seem really important to you, but if it was really serious I would have called him/her already. I usually get a oh alright.

Daytonite, BSN, RN

1 Article; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt.

  1. if you are going to give friends information about medications you need to know yourself what information you are giving. reading from a text isn't the same as knowing. anyone can read some words. you need to learn what the terms side effects, common and severe means and how to explain them to a patient so they don't end up freaking out when they hear terms like toxic epidermal necrolysis.
  2. you need to look up and know how liver and kidney failure happen. when someone asks about the failure of these two organs you need to be able to explain the process of them including signs and symptoms so the patient can understand what would happen and how likely it is to happen.
  3. by reading drug monographs in a publication like the pdr or on the website drugs.com (http://www.drugs.com/) more specific side effect information can be found as well as how it was discovered during the drug testing process.
    • i was put on a low dose trial of this new drug cymbalta which is an extended release capsule for neuropathic pain. within hours of taking the drug i developed a horrid nausea that stayed with me for almost 24 hours. when i looked at the insert that came with the drug it included information with a list of the side effects reported during the test phase and at the very top of the list was nausea that had occurred in almost 50% of the test subjects! i waited 4 days, tried the drug again and had the same reaction. when i went back for follow up and gave back all the samples of the drug i had been given and explained why i didn't want this drug for my neuropathic pain the doc said that we would try another and that nausea was a main reason why many couldn't tolerate this drug. if you read drug information about cymbalta, nausea is listed as a common side effect, but it does not tell you that 50% of the people who take this drug develop nausea and have to discontinue it because of this side effect.

GOMER42

310 Posts

I assume you are a nursing student?

I assume because I couldn't imagine an experienced nurse telling a person that their skin may slough off- even if the possibility of that happening is slim to none. Every patient you encountered would be peeing down their legs.

I tell pts. of the most common effects and those that may arise (and have a real life possibility of occuring) and could be life threatening (ex. anaphylaxis).

If a friend wants to know about a med, tell them to go to webmd.com. It beats spending 10 minutes texting EVERY side effect in your drug manual.

nursej22, MSN, RN

3,770 Posts

Specializes in Public Health, TB.

Totally agree with referring friends back to their PCP, and/or their pharmacist when it comes to drug-related questions. This is what you pay them for.

Once you are more experienced, you will likely teach and look for some of the more common side effects i.e. yeast infections with antibiotics, bradycardia with beta blockers, etc.

In my experience, when I pick up a new prescription counseling is offered and literature is provided. I would urge your friend to use those sources of information, or a reliable web site like drugs.com.

On a side note, toxic epidermal necrolysis is something you will never forget if you ever see it. And there is no doubt about whether one has it or not.

ktwlpn, LPN

3,844 Posts

Specializes in LTC,Hospice/palliative care,acute care.

I agree -refer a friend or family member back to their doc or phamacist.I will recommend pro-biotics and encourage them to take med exactly as directed but that's where it ends for me.

Let me share a story with you all.My sister in law called my once to ask me to interpret my bro -in- laws recent lab results.He was in renal failure!I just did not know what to say-I kept encouraging her to call the doc first thing in the am-I was really rattled.The next day she called and told me she had gotten the values mixed up and gave me the wrong info-my bro in law is fine...And I was getting my husband (his brother) ready to donate a kidney! I won't get caught up in anything like that again-I was so upset.

+ Add a Comment

By using the site, you agree with our Policies. X